Washington, 2011High Wind in Washington, January 12, 2011
January 12, 2011 · NWS PQR · 1 event in 1 county or zone
A strong Pacific weather system brought strong southerly winds to the south Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific weather system brought strong southerly winds to the south Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 11, 9:40 PM PST, 3 hours earlier.
Area forecast discussion, Jan 11, 9:40 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
940 PM PST TUE JAN 11 2011
.SYNOPSIS... LOW PRESSURE OFFSHORE WILL CONTINUE TO SPREAD MOISTURE
INTO THE PACIFIC NORTHWEST OVER A COLD AND DRY LOW LEVEL AIR MASS.
ALONG THE COAST AND IN THE SOUTHERN AND CENTRAL VALLEY THIS COLD AIR
HAS BEEN ERODED AND IS BEING REPLACED BY WARMER SOUTHERLY FLOW
ACCOMPANYING A WARM FRONT. LIGHT FREEZING RAIN AND SLEET WILL
CONTINUE TO CHANGE TO RAIN FROM SOUTH TO NORTH OVERNIGHT. THE HIGHEST
IMPACT OF THE WINTERY WEATHER WILL BE IN AND NEAR THE COLUMBIA GORGE
WHERE SEVERAL INCHES OF SNOW TONIGHT MAY BE FOLLOWED BY A COATING OF
ICE BEFORE TURNING TO ALL RAIN WEDNESDAY AFTERNOON. WET BUT MILD
WEATHER IS THEN EXPECTED THROUGH THE WEEKEND AS A SERIES OF PACIFIC
FRONTAL SYSTEMS MOVE ACROSS THE PACIFIC NORTHWEST.
&&
.SHORT TERM...STRONG OFFSHORE FLOW AND EAST WINDS CONTINUE THROUGH
THE GORGE THIS EVENING REINFORCING THE LOWEST LEVELS OF THE COLD AIR
MASS IN PLACE. ALONG THE COAST SOUTHERLY FLOW HAS INCREASED
TEMPERATURES INTO THE UPPER 30S TO MID 40S WITH ONLY THE SOUTH
WASHINGTON COAST LINGERING JUST ABOVE FREEZING. INLAND PRECIPITATION
STARTED AS LIGHT SNOW FLURRIES BUT RAPIDLY CHANGED OVER TO LIGHT
FREEZING RAIN AND SLEET. IN THE SOUTHERN VALLEY THIS HAS
PREDOMINANTLY SWITCH OVER TO RAIN WITH ONLY ISOLATED AREAS OF NONE
ACCUMULATED SLEET. AS OVERRUNNING CONTINUES EXPECT TO SEE FREEZING
PRECIPITATION SWITCH OVER TO RAIN IN MOST LOCATIONS BY MIDNIGHT.
AREAS NEAR THE GORGE AND A FEW IN SHELTERED VALLEYS IN THE FOOTHILLS
FREEZING RAIN OR SLEET MAY LAST A LITTLE LONGER BUT OVER ALL WINTERY
PRECIPITATION SHOULD BE CONFINED TO THE GORGE AND CASCADES FROM THE
EARLY MORNING HOURS ON. SNOW WILL CONTINUE IN THE COLUMBIA RIVER
GORGE TONIGHT THEN SWITCH OVER TO A MIX FREEZING RAIN AND SLEET FROM
WEST TO EAST AS THE MORNING PROGRESSES.
SOUTHERLY WINDS WILL INCREASE LATE THIS EVENING ALONG THE COAST
BRINGING GUSTS TO 60 MPH TO THE BEACHES AND COASTAL HEADLANDS TONIGHT
THROUGH EARLY WEDNESDAY MORNING. AS THE FRONTAL SYSTEM MOVES INLAND
ON WEDNESDAY AFTERNOON HIGH TEMPERATURES WILL INCREASE INTO THE UPPER
40S AND LOW 50S BRINGING HIGH TEMPERATURES 10 TO 15 DEGREES WARMER
THAN YESTERDAY. RAIN SHOWERS WILL BRIEFLY BECOME MORE SCATTERED IN
THE AFTERNOON BEFORE THE NEXT APPROACHING WARM FRONT SPREADS RAIN
BACK OVER THE AREA IN THE EVENING. THE STRONGER COLD FRONT ASSOCIATED
WITH THIS NEXT SYSTEM WILL REACH THE COAST LATE WEDNESDAY NIGHT OR
EARLY THURSDAY MORNING. THIS FRONT WILL BRING A COUPLE INCHES OF RAIN
TO THE COAST RANGE AND CASCADES WITH CONTINUED MILD TEMPERATURES.
ADDITIONAL FRONTAL SYSTEMS WILL FOLLOW AT THE RATE OF ROUGHLY ONE
EVERY 24 TO 30 HOURS THROUGH THE WEEKEND AND EARLY NEXT WEEK. IT IS
LIKELY WIND WARNINGS MAY BE NEEDED FOR THE COASTAL HEADLANDS FROM
SOME OF THESE FRONTS. RUTHFORD
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...A WARM AND WET
WEATHER PATTERN IS EXPECTED THROUGH THE LONG TERM FORECAST. MODELS
ARE IN AGREEMENT WITH BRINGING SOUTHERLY FLOW TO THE FORECAST REGION
AS SYSTEMS TRACK THROUGH BC. FIRST SYSTEM IN EXTENDED IS PROJECTED TO
MOVE IN FRIDAY PM AS A WARM FRONT. THIS TRACK WILL BRING HIGH SNOW
LEVELS WITH MODERATE RAINFALL. HYDRO ACTIVITY WILL BE
HEIGHTENED...ALTHOUGH TIMELY BREAKS BETWEEN SYSTEMS SHOULD ALLOW FOR
RIVERS TO RECEDE BEFORE FOLLOWING RAINFALL. METCALF
&&
.AVIATION...SOME BAD...SOME GOOD. MOSTLY VFR CONDITIONS...BUT DO
HAVE POCKETS OF MVFR CIGS. MAIN STORY CONTINUES TO BE PRECIP TYPE.
NOT MUCH IN WAY OF SNOW LEFT AROUND REGION...BUT WITH COLD AIR IN
LOW LEVELS WILL CONTINUE TO SEE FREEZING RAIN OVER THE INTERIOR FROM
KMMV TO KSLE AND NORTHWARD. HOWEVER...PRECIP IS LIGHT. CHANGE OVER
TO JUST RAIN EXPECTED AT KSLE AROUND 04-05Z...AND KHIO 06-07Z.
HOWEVER...KPDX AND KTTD AREAS STILL AFFECTED BY EAST WINDS SO
TRANSITION AT THOSE AIRPORTS LIKELY 08Z-10Z. WILL SEE INCREASING
MVFR CIGS AFTER 06Z IN MOST LOCATIONS. BY 12Z...ONLY AREA WITH
FREEZING PRECIP WILL BE CONFINED TO COLUMBIA GORGE.
KPDX AND APPROACHES...OCCASIONAL FREEZING RAIN AND SOME SLEET WILL
CONTINUE UNTIL 08-10Z...THEN WILL SEE JUST RAIN AS WARMER AIR ALOFT
FORCES THE SURFACE COLD AIR TO ERODE. EAST WINDS REMAIN GUSTY TIL
08Z...THEN WILL SEE WINDS GRADUALLY RELAX. NOT EXPECTING CHANGE TO A
SOUTH WIND UNTIL AFTER 15Z...EVEN THEN NOT MUCH WIND. ROCKEY.
&&
.MARINE...NOT MUCH CHANGE IN FORECAST TRENDS. WINDS GUSTING INTO
SMALL CRAFT CATEGORY...BUT WILL BECOME GALE FORCE AROUND MIDNIGHT.
COLD FRONT WILL PUSH TO COAST AROUND DAYBREAK WED. GALE FORCE WINDS
LOOK PROMISING FOR OVERNIGHT PERIOD INTO WED MORNING...ESPECIALLY
OVER THE OUTER WATERS. SEAS TO BUILD IN RESPONSE TO THE SOUTHERLY
WINDS...AND EXPECT SEAS TO PEAK 14 TO 17 FT ON WED. ANOTHER CHANCE
FOR GALES COMES LATE WED NIGHT AND EARLY THU WITH FRONTAL SYSTEM.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON PST
WED FOR UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
WED FOR NORTHERN OREGON CASCADES.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND
METRO AREA-NORTH OREGON CASCADE FOOTHILLS.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR COAST RANGE OF NW OREGON-LOWER COLUMBIA.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM PST THIS
EVENING FOR SOUTH WILLAMETTE VALLEY.
HIGH WIND WARNING FROM THIS EVENING THROUGH WED MORNING
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON PST
WED FOR WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
WED FOR SOUTH WA CASCADES.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR GREATER VANCOUVER AREA-SOUTH WA CASCADE
FOOTHILLS.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA
HILLS.
HIGH WIND WARNING FROM THIS EVENING THROUGH WED MORNING
FOR S WA COAST.
PZ...GALE WARNING TONIGHT INTO WED AM FOR ALL COASTAL WATERS
BETWEEN CAPE SHOALWATER WA AND FLORENCE OR.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS WED.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 11, 6:07 AM PST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
607 AM PST TUE JAN 11 2011
ORZ001>011-014-WAZ019>023-039-040-121715-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
607 AM PST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
MOISTURE MOVING IN FROM THE PACIFIC WILL MEET A COLD AND DRY AIR
MASS OVER THE REGION TO PROVIDE A VARIETY OF PRECIPITATION TYPES
OVER SOUTHWEST WASHINGTON AND NORTHWEST OREGON TONIGHT AND EARLY
WEDNESDAY. MOST OF THE REGION WILL SEE PRECIPITATION START OFF AS
SNOW THIS AFTERNOON AND EVENING...THEN TRANSITION TO FREEZING RAIN
AND THEN RAIN TONIGHT. THE COLUMBIA GORGE AND HOOD RIVER STAND TO
SEE THE HEAVIEST SNOW AND ICE ACCUMULATIONS.
NUMEROUS WINTER WEATHER ADVISORIES ARE IN EFFECT BETWEEN THIS
AFTERNOON AND EARLY WEDNESDAY.
ALSO...A HIGH WIND WATCH IS IN EFFECT FOR THE COAST LATER TONIGHT
AS SOUTHERLY WINDS ARE EXPECTED TO INCREASE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXPECT SNOW AND FREEZING RAIN TO LINGER IN THE GORGE AND HOOD
RIVER VALLEY INTO WEDNESDAY MORNING...BEFORE CHANGING OVER TO RAIN
LATER WEDNESDAY.
A SERIES OF STRONG FRONTAL SYSTEMS WILL LIKELY BRING SIGNIFICANT
RAINFALL TO PORTIONS OF THE COAST RANGE THROUGH THE WEEKEND...WHILE
THE SNOW PILES UP IN THE CASCADES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ210-250-255-270-275-121715-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
607 AM PST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR THE COASTAL WATERS LATER THIS
AFTERNOON THROUGH WEDNESDAY MORNING...WHERE WINDS ARE EXPECTED TO
GUST TO 45 KNOTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE WARNINGS CONTINUE INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ012-013-121715-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
607 AM PST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Coast
- When
- January 12, 12:40 AM PST to 7:40 AM PST
- Where
- South Coast forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Coast Guard
Strong winds were reported at Cape Disappointment with sustained winds of 36 kts and gusts to 50 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 12, 20111 death · $115,000 · 13 events
- Heavy Snow in Maine, January 12 to 13, 201117 events
- Winter Storm and Heavy Snow in Montana, January 12 to 13, 201115 events
- Flash Flooding and Winter Storm in Hawaii, January 12 to 13, 201114 events
- Heavy Snow in New Hampshire, January 12, 201112 events
- Winter Storm in Maine, January 12 to 13, 20118 events
- Winter Storm and Heavy Snow in Rhode Island, January 12, 20117 events
- Extreme Cold in West Virginia, January 12 to 13, 20115 events
- High Wind in Wyoming, January 12 to 13, 201163 kt wind · 5 events
- Extreme Cold in Virginia, January 12 to 13, 20114 events
- Winter Storm in Vermont, January 12, 20113 events
- Heavy Snow in New Hampshire, January 12, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278265.